Wyoming, 2024

Damaging Winds in Wyoming, August 26, 2024

August 26, 2024 · NWS UNR · 3 events in 1 county or zone

A thunderstorm became severe over south-central Weston County and tracked northeast into the Newcastle area. The storm produced wind gusts to around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe over south-central Weston County and tracked northeast into the Newcastle area. The storm produced wind gusts to around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 9:58 AM MST, 3 hours 2 minutes earlier. Its key messages:

  • A storm system will bring thunderstorms to the area today, mainly in the afternoon and evening. Some storms could be severe, with large hail, damaging winds, and heavy rainfall.
  • Mostly dry the rest of the week with near to above average temperatures. Elevated fire weather conditions mid to late week.
Area forecast discussion, Aug 26, 9:58 AM MST, 3 hours 2 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1058 AM MDT Mon Aug 26 2024

.KEY MESSAGES...

- A storm system will bring thunderstorms to the area today,
  mainly in the afternoon and evening. Some storms could be
  severe, with large hail, damaging winds, and heavy rainfall.

- Mostly dry the rest of the week with near to above average
  temperatures. Elevated fire weather conditions mid to late week.

&&

.DISCUSSION...(Today Through Sunday)
Issued at 316 AM MDT Mon Aug 26 2024

Upper ridging, that has been persistently sitting across the central
CONUS for the last week, is finally pushing eastward as a trough
crosses the northern Rockies. Embedded waves are pushing through WY
within the active southwest flow over the region...and will cross
the CWA this morning. KUDX radar is showing some of these showers
beginning to move through southwest SD into the Black Hills area.
These will continue NNE through western and into central SD through
the rest of the morning hours. Then the main trough will cross the
CWA this afternoon and evening, which will bring today's main event.
The 06z HRRR showings storms developing early this afternoon across
northeast WY, where the strongest forcing will be just ahead of the
trough moving into central WY. These storms then organize into a
line/bow echo that crosses into western SD around mid-afternoon,
then central SD by early evening. Despite the HRRR's solution, there
is some uncertainty with how today's event play out...and how this
morning's precipitation and lingering cloud cover may affect the
game plan. The NAM is picking up on this, showing surface based
convection in parts of WY and the Black Hills area, but then clouds
and even an inversion in the lowest 4kft over the western/central SD
plains. In this scenario, abundant low level moisture would still
support strong elevated instability and shear...enough for
supercells with large hail. However, strong winds typically struggle
to reach the ground with low level inversions in place. On the other
hand, the HRRR shows a fully mixed boundary layer indicating surface
based convection, with large hail and 50+kt gusts along the line. It
will be interesting to see how this all plays out today. One thing
that is in agreement...with PWATs 150-175% of normal, storms could
bring heavy rains and much needed additional moisture to the area.

The trough will push through the CWA this evening, with subsidence
taking over and precip ending. Surface high pressure sets up on
Tuesday, with near average temperatures. Return flow sets up Tuesday
night. A broad upper low then moves eastward near the MT/Canadian
border on Wednesday, along with a surface low and cold front. This
may bring some afternoon thunderstorms. Thursday will be cooler, but
then warm air is progged to advect back in for the weekend,
resulting in above average temperatures.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1049 AM MDT Mon Aug 26 2024

A squall line of strong/severe thunderstorms (with large hail and
damaging wind gusts) will develop after 18Z over northeastern
Wyoming and will cross western South Dakota from 20Z to 05Z
this afternoon and evening. AREAS MVFR/LCL IFR conditions in low
stratus are then possible over western South Dakota during the
rest of the night. Conditions will gradually improve to VFR after
sunrise on Tuesday morning.

&&

.FIRE WEATHER...
Issued At 316 AM MDT Mon Aug 26 2024

A strong storm system will bring thunderstorms to northeastern WY
and western/central SD today. Wetting rains are expected, with ample
moisture in the atmosphere. Cooler, near average temperatures are
expected Tuesday, but southerly flow will develop over northeastern
WY, which will result in minimum relative humidities of 15 to 20
percent. Winds will be 5 to 10 mph, so critical fire weather is not
expected. However, elevated fire weather concerns are expected
Tuesday and will continue through the rest of the week across the
area.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...13
AVIATION...10
FIRE WEATHER...13
Hazardous weather outlook, Aug 26, 3:21 AM MST, 9 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
421 AM MDT Mon Aug 26 2024

SDZ046-047-049-271300-
Mellette-Todd-Tripp-
521 AM CDT Mon Aug 26 2024

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

There is an enhanced risk (level 3 of 5) of severe thunderstorms
today, meaning that numerous severe storms are possible. Primary
hazards include very large hail and strong, damaging wind gusts.
An isolated tornado may occur. The most likely time for severe
thunderstorms will be 200 PM to 1000 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk (level 1 of 5) of severe thunderstorms
Wednesday afternoon and evening with large hail and damaging winds
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012>014-024>032-041>044-072>078-WYZ054>060-271300-
Butte-Northern Meade Co Plains-Ziebach-Northern Black Hills-
Northern Foothills-Rapid City-Southern Foothills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-Bennett-
Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Southern Perkins-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Weston County Plains-Newcastle-Northeastern Crook-
421 AM MDT Mon Aug 26 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and damaging winds. The most likely
time for severe thunderstorms will be noon to 600 PM for
northeastern Wyoming and far western South Dakota, and 200 PM to
1000 PM east of the Black Hills.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk (level 1 of 5) of severe thunderstorms
east of the Black Hills Wednesday afternoon and evening with
large hail and damaging winds possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-271300-
Harding-Northern Perkins-
421 AM MDT Mon Aug 26 2024

This Hazardous Weather Outlook is for portions of northwestern
South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail and damaging winds. The most likely
time for severe thunderstorms will be noon to 600 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Wednesday afternoon and evening, but
organized severe thunderstorms are not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Aug 26, 7:06 AM MST, 5 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
806 AM MDT Mon Aug 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             1 NNW Piedmont          44.24N 103.40W
08/26/2024  M0.52 inch       Meade              SD   NWS Employee

            24-hour rainfall.

0800 AM     Rain             8 WNW Fairburn          43.73N 103.35W
08/26/2024  M0.62 inch       Custer             SD   Mesonet

            24-hour rainfall.

0800 AM     Rain             11 W Milesville         44.47N 101.90W
08/26/2024  M0.74 inch       Haakon             SD   Mesonet

            24-hour rainfall.

0800 AM     Rain             Nemo                    44.19N 103.51W
08/26/2024  M1.18 inch       Lawrence           SD   Mesonet

            24-hour rainfall.

0800 AM     Rain             6 NE Summerset          44.24N 103.25W
08/26/2024  M0.67 inch       Meade              SD   Mesonet

            24-hour rainfall.

&&

DYE
Special weather statement, Aug 26, 7:48 AM MST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
848 AM MDT Mon Aug 26 2024

SDZ014-032-261515-
Ziebach SD-Haakon SD-
848 AM MDT Mon Aug 26 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HAAKON AND
SOUTHEASTERN ZIEBACH COUNTIES THROUGH 915 AM MDT...

At 848 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Kirley, or 29 miles northeast of Philip, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern Haakon
and southeastern Ziebach Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4469 10113 4469 10116 4457 10116 4456 10115
      4432 10117 4419 10128 4441 10146 4480 10115
TIME...MOT...LOC 1448Z 229DEG 25KT 4438 10130

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Dye
Local storm report, Aug 26, 7:59 AM MST, 5 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Rapid City SD
859 AM MDT Mon Aug 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Rain             1 SSW Sturgis           44.40N 103.52W
08/26/2024  M0.52 inch       Meade              SD   CoCoRaHS

            24-hour rainfall.

&&

DYE
Local storm report, Aug 26, 8:24 AM MST, 4 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
924 AM MDT Mon Aug 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Tstm Wnd Gst     12 NE Wewela            43.11N  99.60W
08/25/2024  E60 mph          Tripp              SD   Public

0520 PM     Tstm Wnd Dmg     12 NE Wewela            43.11N  99.60W
08/25/2024                   Tripp              SD   Public

            Damage to crops and structures due to wind driven hail.

0520 PM     Hail             12 NE Wewela            43.11N  99.60W
08/25/2024  E1.00 inch       Tripp              SD   Public

            Hail lasted about 15 minutes

0530 PM     Hail             12 NE Wewela            43.11N  99.60W
08/25/2024  E1.00 inch       Tripp              SD   Public

0800 AM     Rain             12 WNW Philip           44.08N 101.91W
08/26/2024  M1.02 inch       Haakon             SD   CoCoRaHS

            24-hour rainfall.

&&

MLS
Local storm report, Aug 26, 8:25 AM MST, 4 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
925 AM MDT Mon Aug 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     Rain             9 WSW Red Elm           44.99N 101.96W
08/26/2024  M1.40 inch       Ziebach            SD   Trained Spotter

&&

DYE
Local storm report, Aug 26, 12:43 PM MST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
143 PM MDT Mon Aug 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Tstm Wnd Gst     19 SW Upton             43.93N 104.92W
08/26/2024  M69 mph          Weston             WY   Mesonet

&&

MLS

The radar

The Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
August 26, 1:00 PM MST
Where
Weston County, 1 mi E of Clareton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.700, -104.680

The spotter estimated wind gusts at near 60 mph.

Thunderstorm Wind, Weston

When
August 26, 1:20 PM MST
Where
Weston County, Newcastle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.860, -104.200

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Weston

When
August 26, 1:30 PM MST
Where
Weston County, 3 mi NNE of Newcastle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.900, -104.177

The spotter estimated wind gusts at near 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204750, 1204752, 1204753.